Thunderstorm Wind, Campbell
- When
- July 1, 3:38 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -105.540
A severe thunderstorm produced wind gusts to around 60 mph in the Gillette area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to around 60 mph in the Gillette area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 12:30 PM MST, 3 hours 8 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 130 PM MDT Mon Jul 1 2024 .KEY MESSAGES... -Severe storms this afternoon and evening -Daily chances for showers and thunderstorms -Temperatures near average Wednesday, and slightly below average the rest of the week -Warmer and drier this weekend && .DISCUSSION...(This Evening Through Monday) Issued at 129 PM MDT Mon Jul 1 2024 Upper level analysis has a trough over the Intermountain West with a ridge over the Central Great Plains, resulting in southwest flow over the forecast area. Water vapor imagery has a shortwave over southern Wyoming that is moving into the area. At the surface, there is a surface low over Lake Oahe and a secondary low near Casper. A cold front connects to two surface lows, with the front oriented along the Cheyenne River. Temperatures are currently in the 80s ahead of the front, with 70s behind the front. Dewpoints are in the 60s. For this afternoon, shortwave energy will interact with the boundary and daytime heating to initiate storms. Strong forcing should allow storms to grow upscale into isolated supercells and convective line segments, supporting large hail and damaging winds given bulk shear of 35-45 kts. CAPE will be somewhat limited in western SD, but dynamic forcing should make up for the lack of CAPE. Deeper moisture and better CAPE will reside over central SD where storms will likely intensify as they shift east in the late afternoon. Further west across Wyoming, plenty of shear will be in place for very isolated supercells, but given conditional nature of convection and limited CAPE, any severe threat will be isolated. Storms move through pretty quick this evening and expect they would be out of the area by 02Z. The surface front will move south of the forecast area tonight, but another impulse could support shower development along and north of the front, across the southwest third of the area. Daytime heating on Tuesday combined with the unstable environment, could lead to some showers or storms during the afternoon. Temperatures will be cooler though, with highs slightly below average in the low 70s to low 80s. On Wednesday, the upper flow starts our more more zonal, but the main upper trough starts to dig over Montana and Wyoming ejecting an impulse across the forecast area in the afternoon. Return flow at the surface with moisture pooling ahead of the wave will increase chances for strong to severe storms given sufficient shear profiles. The upper trough will linger over the area on Thursday the 4th, with cool conditions and chances for showers with a cold pool aloft. CAPE will be limited, hence not expecting any severe weather. Things will then dry out into the weekend with warmer temperatures. && .AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning) Issued At 514 AM MDT Mon Jul 1 2024 Scattered showers and thunderstorms are expected to form after 17-19z across NE WY and western SD. These storms will move eastward with time, with storm chances ending at KRAP after 23-00z this evening. Gusty, erratic winds will accompany any stronger cores along with MVFR/transient IFR conditions. Outside of thunderstorms, VFR conditions will prevail through the forecast period. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1110 AM MDT Mon Jul 1 2024 Scattered showers and thunderstorms will develop this afternoon across northeastern WY and far western SD, spreading east into central SD by early evening. Storms are expected to exit the CWA by 02Z. Gusty, erratic winds will accompany any stronger cores along with MVFR/transient IFR conditions. Outside of thunderstorms, VFR conditions will prevail through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...MLS AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1036 AM MDT Mon Jul 1 2024 SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060- 021300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 1036 AM MDT Mon Jul 1 2024 /1136 AM CDT Mon Jul 1 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds, although a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near-daily chances of thunderstorms will continue through the week, some of which may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
350 PM MDT Mon Jul 1 2024
SDZ031-032-043-012215-
Northern Jackson SD-Pennington Co Plains SD-Haakon SD-
350 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAAKON...NORTH
CENTRAL JACKSON AND EASTERN PENNINGTON COUNTIES THROUGH 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Cottonwood, or 14 miles west of Philip, moving
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cottonwood around 355 PM MDT.
Philip around 405 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4396 10207 4405 10207 4422 10158 4394 10155
TIME...MOT...LOC 2150Z 261DEG 37KT 4400 10196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
351 PM MDT Mon Jul 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Hail 1 NNW Piedmont 44.24N 103.40W
07/01/2024 E1.00 inch Meade SD NWS Employee
&&
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
357 PM MDT Mon Jul 1 2024
SDZ075-076-012230-
Southern Oglala Lakota SD-Eastern Fall River SD-
357 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OGLALA LAKOTA AND
SOUTHEASTERN FALL RIVER COUNTIES THROUGH 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Oelrichs, or 20 miles northwest of Chadron, moving
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Slim Butte around 415 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4312 10334 4322 10285 4300 10280 4300 10335
TIME...MOT...LOC 2157Z 263DEG 41KT 4305 10327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DyeSpecial Weather Statement
National Weather Service Rapid City SD
409 PM MDT Mon Jul 1 2024
SDZ031-043-077-012245-
Northern Jackson SD-Pennington Co Plains SD-Southern Jackson SD-
409 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND
SOUTHEASTERN PENNINGTON COUNTIES THROUGH 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Badlands National Park, or 23 miles west of Kadoka, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Eastern Badlands National Park around 415 PM MDT.
This includes Interstate 90 in South Dakota between Mile Markers 122
and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4369 10208 4396 10207 4394 10155 4365 10159
TIME...MOT...LOC 2209Z 262DEG 32KT 4377 10198
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
428 PM MDT Mon Jul 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Gst 3 E Philip 44.05N 101.60W
07/01/2024 M52 mph Haakon SD ASOS
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
434 PM MDT Mon Jul 01 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Tstm Wnd Gst 4 E Cactus Flat 43.84N 101.82W
07/01/2024 M53 mph Jackson SD Mesonet
&&
CALDERONThe Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199679.